Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 10, NWS Phoenix, AZ

March 22, 2007Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Mar 22, 2007, 1:14 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2007, 1:14 PM PDT (20:14 UTC)
Expired
Mar 22, 2007, 3:15 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 222016
FFWPSR
CAC065-222215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM PDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 315 PM PDT

* AT 111 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER BLYTHE...MOVING WEST AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...INCLUDING THE MCCOY WASH...AS WELL AS URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3384 11480 3376 11452 3370 11452 3369 11454
      3359 11454 3358 11455 3356 11454 3352 11458
      3363 11488

$$

AJ
1 follow-up statement
000 
WGUS75 KPSR 222108
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
200 PM MST THU MAR 22 2007

CAC065-222215-
RIVERSIDE CA-
200 PM PDT THU MAR 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR EAST
CENTRAL RIVERSIDE COUNTY...

AS OF 200 PM PDT...THUNDERSTORM ACTIVITY OVER EASTERN RIVERSIDE 
COUNTY HAS DIMINISHED CONSIDERABLY. HOWEVER...THE MCCOY WASH AS WELL 
AS SMALLER WASHES BETWEEN THE MCCOY MOUNTAINS AND BIG MARIA 
MOUNTAINS WILL STILL BE RUNNING HEAVILY THROUGH 3 PM. THIS WILL MAKE 
MANY UNBRIDGED CROSSINGS IMPASSABLE...INCLUDING THOSE IN THE 
VICINITY OF BLYTHE. OTHER LOW-LYING DRAINAGE AREAS WILL ALSO REMAIN 
INUNDATED.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3384 11480 3376 11452 3370 11452 3369 11454
      3359 11454 3358 11455 3356 11454 3352 11458
      3363 11488

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 9:45 AM PDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 22, 9:45 AM PDT, 3 hours 29 minutes before
AZZ020>028-CAZ030>033-230000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST THU MAR 22 2007

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WAS LOCATED JUST OFF THE
NORTHERN BAJA CALIFORNIA COAST THIS MORNING. IT WILL MOVE VERY
SLOWLY EAST ACROSS NORTHERN MEXICO FRIDAY INTO SATURDAY. THIS STORM
SYSTEM WILL BRING INCREASING CLOUDINESS...COOLER DAYTIME HIGHS...AND
PERIODS OF SHOWERS AND THUNDERSTORMS TODAY THROUGH SATURDAY...WITH
THE BEST CHANCE FOR PRECIPITATION OVER SOUTH-CENTRAL ARIZONA. HIGHER
PRESSURE ALOFT FROM THE PACIFIC WILL BRING DRY WEATHER WITH SOME
RECOVERY OF TEMPERATURES SUNDAY AND MONDAY. ANOTHER RATHER STRONG
WEATHER DISTURBANCE WILL PRODUCE BREEZY TO WINDY CONDITIONS ALONG
WITH SOME COOLING NEXT TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
12Z POSITION OF CLOSED LOW WAS NEAR 30N/117W WITH SEVERAL VORTICITY
CENTERS ROTATING AROUND ITS PERIMETER. NAM/GFS SOLUTIONS APPEARED TO
BE SOMEWHAT SOUTH OF LATEST RUC...WITH ALL MODELS INDICATING THE
STRONGEST VORT CENTER SOUTH OF THE LOW. THE 500MB WIND SPEEDS WERE
ALSO STRONGEST AROUND THE SOUTHERN QUADRANTS OF THE LOW...50-70KTS.
AFTER SUNRISE THE CONVECTION PICKED UP IN OUR CWA...AND CONTINUED TO
DRIFT INTO YAVAPAI COUNTY. BY FAR THE HEAVIEST PRECIP WAS THROUGH
SOUTHERN GILA COUNTY WHERE SPOTTERS/RAWS DATA REPORTED .30 TO .45
INCH UP TO 6 AM. SIGNIFICANT DIFFLUENCE WAS ALSO INDICATED ACROSS
EASTERN AZ EARLIER TODAY. UPDATES ISSUED BY 8 AM TO COVER 88D TRENDS.
WILL CONTINUE TO EXPECT STRONGEST LIFT AND LOWEST STABILITY INDICES
AFTER 18Z FRIDAY...AND THAT FITS NICELY WITH OUR CURRENT FCSTS.
ALTHOUGH LATEST NAM GIVES PHX A 24 HR PRECIP AMOUNT OF .38 INCH WE
WILL STILL EXPECT GENERALLY LIGHTER AMOUNTS ACROSS ZONE 23. HOWEVER
WE COULD SEE MUCH MORE...ACROSS ZONE 24...PER HPC OUTPUT. OUR
WESTERN ZONES WILL STAY MUCH DIRER...WITH SOME PATCHY BLWG DUST
TODAY. IN FACT ONE SHARP-EYED SPOTTER CALLED IN A REPORT OF BLOWING
DUST NEAR A FARM FIELD WEST OF TONOPAH.

MODEL TRENDS CONTINUE TO BE VERY CONSISTENT IN KEEPING THE CLOSED
LOW OVER NRN MEX INTO FRIDAY NIGHT. BY 12Z SAT LATEST GFS CALLS FOR
THE CENTER OF CIRCULATION TO LIFT OUT TO NEAR ABQ...WITH CSDRBL RH
THROUGH A DEEP LAYER EVEN WEST OF PHX. UPPER RIDGE AND WARMER TEMPS
WILL ALSO SPREAD ACROSS ENTIRE CWA FOR FRIDAY AND SATURDAY.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
WITH SLOWER EXIT OF THE SYSTEM AND POTENTIAL FOR MORE MOISTURE...
ADDED SOME SLIGHT CHANCE POPS IN EASTERN PORTIONS OF THE FORECAST
AREA SATURDAY NIGHT. THIS IS FOLLOWED BY RIDGE BUILDING FOR A QUICK
WARMUP. IN THE LATTER PART OF THE EXTENDED...GFS AND ECWMF ARE
SHOWING ANOTHER SYSTEM AFFECTING US. HOWEVER...IT LOOKS TO BE OF A
DIFFERENT CHARACTER...MUCH LESS APT TO SLOW DOWN AND JOG SOUTHWARD.
HOWEVER...THERE ARE SOME DIFFERENCES. THE GFS ENSEMBLE MEAN HAS A
SIMILAR TRACK TO THE 12Z OPERATIONAL GFS...TAKING THE BULK OF THE
SYSTEM JUST NORTH OF OUR AREA...BUT SHOWS LOWER HEIGHTS. THE ECMWF
IS EVEN COOLER LOOKING THAN THE ENSEMBLE MEAN...AND A BIT SLOWER.
THUS...UNDERCUT GFS-BASED TEMPERATURE GUIDANCE. TRAJECTORY OF THIS
NEXT SYSTEM DOES NOT FAVOR MUCH IN THE WAY OF POPS...SO HELD OFF ON
INTRODUCING ANY. IF ECMWF SOLUTION WINDS UP BEING CORRECT...THEN WE
MIGHT NEED TO ADD SOME SLIGHT CHANCE POPS AT SOME POINT. ALSO...IF
ECMWF SOLUTION PANS OUT...MIGHT NEED EVEN COOLER TEMPS.

&&

.AVIATION...
GENERALLY LGT SHOWERS WITH EMBEDDED -TSRA WILL CONTINUE TO DRIFT
TOWARD THE NORTH TODAY. WINDS IN THE 6 TO 12 THSD LAYER PROGGED TO
REMAIN 180/22 THIS AFTERNOON...WITH MUCH STRONGER SPEEDS ALOFT. SOME
GUSTY WINDS TO 35KTS OR SO STILL POSSIBLE IN THE KPHX AREA LATE THIS
AFTERNOON AND INTO TONIGHT. WITH ADDITIONAL MOISTURE THROUGH A DEEP
LAYER...WE COULD EASILY SEE LOWER CIGS LESS THAN 6-7 THSD FT.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
EXPECT PERIODS OF WETTING RAINFALL OVER MUCH OF THE FORECAST AREA
THURSDAY THROUGH SATURDAY...MAINLY OVER THE EASTERN ZONES...WITH THE
HEAVIEST PRECIPITATION LIKELY OVER SOUTHERN GILA COUNTY AND THE RIM
FRI AFTERNOON INTO SAT MORNING. DRY CONDITIONS RETURN TO THE WESTERN
PORTION OF THE REGION BY SATURDAY AND THE REMAINDER OF THE FORECAST
AREA BY SUNDAY. EARLY NEXT WEEK (MON NIGHT THROUGH TUE)...AN INTENSE
LOW PRESSURE SYSTEM WILL SWING THROUGH THE GREAT BASIN AND NORTHERN
AZ GENERATING STRONG GUSTY WEST WINDS REGION-WIDE. WINDY CONDITIONS
WILL BE LIKELY...AND IF HUMIDITIES AND FUEL MOISTURES REMAIN LOW...A
CRITICAL FIRE WEATHER DAY WILL BE POSSIBLE. ALL INTERESTED AGENCIES
ARE ENCOURAGED TO MONITOR THE LATEST FIRE WEATHER FORECASTS AND
DISCUSSIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

10
Hazardous weather outlook, Mar 22, 6:14 AM PDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST THU MAR 22 2007

AZZ022-023-027-028-230100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
614 AM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW OFF NORTHERN BAJA WILL SPREAD CONSIDERABLE MOISTURE
INTO THE CENTRAL DESERTS TODAY...AND THE ATMOSPHERE WILL BE SOMEWHAT
UNSTABLE. THERE WILL BE A CHANCE FOR SHOWERS AND MAINLY AFTERNOON
THUNDERSTORMS...AND BRIEF HEAVY RAIN IS POSSIBLE WITH STRONGER
STORMS. IN ADDITION...GUSTY WINDS AND SOME BLOWING DUST IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLOW MOVING UPPER LOW TO OUR SOUTH WILL LEAD TO VERY MOIST AND
UNSETTLED WEATHER FRIDAY THROUGH SATURDAY. THERE WILL BE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH LOCALLY
HEAVY RAINFALL POSSIBLE...ESPECIALLY NEAR STRONGER THUNDERSTORMS.
RAINFALL TOTALS OF GREATER THAN ONE HALF INCH ARE POSSIBLE WITH THIS
WEATHER EVENT...ALTHOUGH ISOLATED SPOTS COULD SEE MORE THAN THAN IN
LESS THAN AN HOUR OR TWO DURING A STRONG THUNDERSTORM. LOCALLY HEAVY
THUNDERSTORM RAINFALL COULD LEAD TO URBAN AND STREET FLOODING...AS
WELL AS CAUSE WASHES TO RUN. SOME URBAN FLOODING IS STRONG GUSTY WINDS
AND BLOWING DUST IS POSSIBLE WITH STORMS...AND VISIBILITIES COULD BE
LOWERED TO BELOW ONE MILE...ESPECIALLY NEAR OPEN FIELDS OR
CONSTRUCTION AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-230100-
SOUTHERN GILA/TONTO NF FOOTHILLS-
614 AM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS UPPER LOW JUST OFF NORTHERN BAJA WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH STRONGER STORMS...LEADING TO AMOUNTS OF GREATER THAN
ONE HALF INCH. GUSTY WINDS TO OVER 40 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLOW MOVING LOW TO OUR SOUTH WILL CAUSE VERY WET AND UNSETTLED
CONDITIONS FRIDAY THROUGH SATURDAY EVENING. THERE WILL BE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY...WITH SHOWERS AND STORMS
BECOMING LIKELY BY FRIDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THUNDERSTORMS...AND RAINFALL TOTALS OF GREATER THAN ONE INCH ARE
POSSIBLE WITH THIS WEATHER EVENT. LOCALLY HEAVY THUNDERSTORM RAINS
COULD LEAD TO SOME FLOODING OF STREAMS AND WASHES...AS WELL AS AREA
ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.